Missouri, 2003

Hail in Missouri, July 11, 2003

July 11, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 11, 12:45 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 12:45 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT FRI JUL 11 2003

FORECAST CONCERNS: ONSET OF PRECIPITATION LATE THIS
AFTERNOON/OVERNIGHT. DURATION/INTENSITY OF CONVECTION...AND MOVEMENT
OF SURFACE FRONT.

.DISCUSSION...
ONGOING CONVECTION OVER NORTHWEST MISSOURI WILL LIKELY BRUSH FAR
NORTHEAST CWA THIS AFTERNOON AND EVENING...HOWEVER THE MAIN
INSTABILITY AXIS STILL REMAINS FURTHER WEST/NORTHWEST. RUC/LAPS AND
AREA PROFILERS INDICATED THAT MOST OF THE CONVECTION DEVELOPED ALONG
A WEAK LOW LEVEL JET AXIS ACROSS EASTERN KANSAS...WHICH WEAKENS
CONSIDERABLY BY 21Z. ETA/GFS DUE INCREASE THE LOW LEVEL JET BY
MIDNIGHT...WITH A WEAK FRONTAL BOUNDARY DEVELOPING ALONG AN
EAST-WEST ORIENTATION FROM EASTERN KANSAS INTO WESTERN MISSOURI.
MOISTURE AXIS WILL LINE UP (POOL) ALONG THIS BOUNDARY WITH
SIGNIFICANT JET ENERGY MOVING SOUTHWARD BY 12Z SATURDAY. BOTH THE
ETA/GFS HAVE A CONSIDERABLE AMOUNT OF QPF OVER OUR CWA BY 12Z...THEN
SLOWLY TAPERING OFF DURING THE MORNING HOURS. WITH THIS IN MIND...AM
CONSIDERING LEAVING LOW POPS THRU EARLY EVENING ACROSS MOST OF THE
FORECAST AREA...WITH THE MAIN DEVELOPMENT OCCURRING AFTER 06Z.
HOWEVER...WILL SEE HOW THINGS DEVELOP IN THE NEXT FEW HOURS AND IF
ANY ADDITIONAL INCREASE IN POPS ARE LIKELY.

PRECIPITABLE WATER VALUES AND POSSIBLE TRAINING OF CONVECTION (W/SW
FLOW @ 85H WITH N/NW FLOW ALOFT INDICATES CONTINUED INITIATION ALONG
MOISTURE AXIS OVER SOUTHWEST MISSOURI) INDICATE POSSIBLY HIGH
PRECIPITATION RATES AND AMOUNTS. FLASH FLOOD GUIDANCE VALUES REMAIN
HIGH...ANTECEDENT SOIL MOISTURE LEVELS REMAIN UNFAVORABLE FOR
FLOODING...SO WILL CONTINUE THE SAME WORDING IN THE HWO (NOT ISSUE
FFA) AND LET EVENING SHIFT SEE HOW THINGS DEVELOP ALONG MOISTURE
AXIS.

AM SOMEWHAT CONCERN WITH THE SURFACE BOUNDARY MOVING
SOUTHWARD. BELIEVE ANY TRANSLATION OF THE BOUNDARY WILL BE
SLIGHT...AND MAINLY DUE TO THE OUTFLOW FROM THUNDERSTORM COMPLEXES.
ALSO 100/90H WIND FIELDS DONT HAVE ANY TYPE OF NORTHERLY COMPONENT
UNTIL SATURDAY NIGHT. CAPES STILL RUNNING IN THE 2000-3000 J/KG
RANGE FOR SATURDAY...WHICH LEADS ME TO BELIEVE THAT RE-DEVELOPMENT
IS LIKELY AFTER THE MAIN COMPLEX DIES OFF SATURDAY MORNING. THE
TRICK HERE IS WHERE WILL THE MAIN SURFACE BOUNDARY BE TOMORROW IN
LIGHT OF CONVECTION? SEE NO REASON TO INCREASE POPS TO LIKELY ACROSS
THE CWA...BUT WILL LEAVE CURRENT 30/40% ALONG ARKANSAS BORDER
THROUGH THE AFTERNOON/SLIGHT CHC NORTH. ALSO WILL CONTINUE SLIGHT
CHC THRU 06Z SUNDAY ALONG ARKANSAS BORDER.

ALTHOUGH BOTH THE ETA/GFS MODELS DRY THE ATMOSPHERE OUT BY SUNDAY
AFTERNOON...I DONT LIKE HOW THE MODELS ARE SLOWING THINGS DOWN WITH
THE SURFACE BOUNDARY. WILL LET EVENING/OVERNIGHT SHIFT DEAL WITH
POPS ON SUNDAY IF NECESSARY. -- JLT

EXTENDED (TUESDAY THROUGH FRIDAY)...

LARGE AND STRONG UPPER RIDGE OVER THE WESTERN CONUS SHOULD HOLD
STRONG THROUGH THE EXTENDED PERIOD. LATEST GFS IS TRYING TO BUILD
THE RIDGE EASTWARD MORE INTO THE PLAINS STATES WITH TIME...BUT GIVEN
THE STRENGTH OF THIS FEATURE WILL LEAN MORE TOWARD THE ECMWF
SOLUTION WHICH KEEPS THE RIDGE OUT WEST STRONG AND FIRM WITH WELL
ESTABLISHED AND RELATIVELY STRONG (FOR THIS TIME OF YEAR) NW FLOW IN
OUR NECK OF THE WOODS. MOST OF THE MEDIUM RANGE MODELS ARE IN FAIRLY
GOOD AGREEMENT WITH A FAIRLY HEALTHY WAVE RIDING THE NORTHWEST FLOW
INTO AREA LATE TUESDAY INTO WEDNESDAY. NORTHWEST FLOWS ARE NOTORIOUS
FOR SURPRISES THIS TIME OF YEAR SO HAVE GONE AHEAD AND INTRODUCED
CHANCE POPS INTO THE GRIDS FOR TUE NITE AND WED. TIMING WILL
PROBABLY NEED SOME TWEAKING BETWEEN NOW AND THEN BUT DIDNT FEEL
COMFORTABLE WITH A COMPLETELY DRY EXTENDED IN A NW FLOW REGIME.
TEMPERATURES SHOULD REMAIN NEAR TO SLIGHTLY BELOW AVERAGE THROUGH
THE PERIOD. -- IZZI

&&

.AVIATION...(NO CHANGES FROM 18Z DISCUSSION)
CONTINUED PREVIOUS AVIATION FORECAST THROUGH 00Z...HOWEVER HAVE SOME
CONCERNS ON CURRENT CONVECTION OVER NORTHEAST KANSAS/NORTHWEST
MISSOURI. ALTHOUGH THESE SHOWERS/STORMS ARE MOVING INTO MORE STABLE
AIR...20/30 POPS LOOK REASONABLE UNTIL LOW LEVEL JET AND SURFACE
CONVERGENCE BECOMES MORE PREVALENT DURING THE OVERNIGHT HOURS (NO
TEMPOS UNTIL AFTER 06Z). LOW LEVEL MOISTURE IS RICH JUST TO THE
SOUTHWEST OF KSGF...WITH MONETT AIRPORT (35 MILES SW OF KSGF)
ALREADY READING 71 DEW POINT...WITH KSGF STILL AT 59. BELIEVE THIS
MOISTURE GRADIENT WILL BE THE KEY ON INITIATION OF STORMS LATE THIS
AFTERNOON AND EARLY EVENING. -- JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

JLT/IZZI
Hazardous weather outlook, Jul 11, 12:00 PM CST, 5 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 11 2003

...SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS TONIGHT...ISOLATED STORMS MAY CONTAIN:
    HAIL UP TO THE SIZE OF HALF DOLLARS
    WIND GUSTS IN EXCESS 60 MPH

  LOCALLY HEAVY RAINFALL...WITH LOCAL AMOUNTS IN EXCESS OF AN INCH

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS WILL DEVELOP AFTER 3 PM...WITH
  THUNDERSTORMS BECOMING MORE NUMEROUS DURING THE EVENING AND
  CONTINUING INTO THE OVER NIGHT HOURS...MAINLY SOUTH OF A PITTSBURG
  KANSAS TO WEST PLAINS MISSOURI LINE.

  HEAVY RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY OVER FAR SOUTHERN
  MISSOURI SOUTH OF A ROLLA MISSOURI TO PITTSBURG KANSAS LINE.

  DISCUSSION:

  A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHWARD THROUGH THE
  MISSISSIPPI VALLEY TONIGHT. AS THE DISTURBANCE APPROACHES THE AREA
  THIS AFTERNOON ISOLATED THUNDERSTORMS COULD DEVELOP. THUNDERSTORMS
  WILL BECOME MORE NUMEROUS TONIGHT AS THE UPPER LEVEL DISTURBANCE
  GETS CLOSER TO THE AREA AND A LOW LEVEL JET DEVELOPS. STRONG
  WINDS ALOFT WILL COMBINED WITH MODERATELY STRONG INSTABILITY LEAD
  TO FAVORABLE CONDITIONS FOR SOME OF THE THUNDERSTORMS TO BECOME
  SEVERE TONIGHT...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING
  HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WIND GUSTS IN EXCESS
  OF 60 MPH.

  IN ADDITION TO THE SEVERE THREAT...SOME OF THE THUNDERSTORMS WILL
  CONTAIN HEAVY RAINFALL. AT THIS TIME CONDITIONS DO NOT APPEAR
  FAVORABLE FOR WIDESPREAD OR SIGNIFICANT FLOODING...BUT SOME
  LOCATIONS COULD SEE RAINFALL AMOUNTS OF 1 TO 2 INCHES TONIGHT.
  RAINFALL OF THIS MAGNITUDE COULD LEAD TO PONDING OF WATER OR
  MINOR FLOODING IN THE TYPICAL LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THE FRONTAL BOUNDARY IS EXPECTED TO STALL OUT OVER SOUTHERN
  MISSOURI TOMORROW. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
  ALONG THE BOUNDARY DURING THE DAY TOMORROW. IT IS UNCLEAR HOW
  TONIGHTS THUNDERSTORMS WILL AFFECT CLOUD COVER AND SUBSEQUENT
  INSTABILITY...HOWEVER IF THE ATMOSPHERE DOES DESTABILIZE...WIND
  FIELDS WILL REMAIN SUPPORTIVE OF SEVERE THUNDERSTORMS WITH LARGE
  HAIL AND DAMAGING WINDS AGAIN ON SATURDAY.

  THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS
  YET ANOTHER DISTURBANCE MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED AS EARLY AS 5 PM THIS
  EVENING...BUT IS MORE LIKELY AFTER 9 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jul 11, 2:06 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    3 SE GRAVOIS MILLS        MO   60 MPH TSTM GUST
07/11/03   MORGAN                         REPORTED BY AGTAP
                                          BUSINESS.
Special weather statement, Jul 11, 3:00 PM CST, 2 hours 10 minutes before
KSZ073-097-101-MOZ066>068-077>079-088>090-093>095-101>104-120300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 61...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...GREENE...HICKORY...
JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST. CLAIR...STONE...
TANEY AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A VERY MOIST AND UNSTABLE AIRMASS HAS SURGED NORTH OVER EXTREME
SOUTHEAST KANSAS AND MUCH OF SOUTHWEST MISSOURI THIS AFTERNOON.  A
WARM FRONT EXTENDING FROM NORTHEAST KANSAS INTO SOUTHWEST
MISSOURI...WILL ACT AS A FOCUSING MECHANISM FOR SHOWER AND
THUNDERSTORM DEVELOPMENT.  THIS FEATURE IN CONJUNCTION WITH
CONTINUED AFTERNOON HEATING...WILL ALLOW STORMS TO QUICKLY BECOME
SEVERE...WITH HAIL UP TO TWO AND HALF INCHES IN DIAMETER AND
THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

CRAMER
Special weather statement, Jul 11, 4:27 PM CST, 43 minutes before
MOZ055>058-069>071-080>083-091-092-096>098-105-106-120300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 725...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...DALLAS...DENT...DOUGLAS...HOWELL...LACLEDE...
MARIES...MILLER...MORGAN...OREGON...OZARK...PHELPS...PULASKI...
SHANNON...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...
ROLLA AND WEST PLAINS.

A VERY MOIST AND UNSTABLE AIRMASS HAS SURGED NORTH OVER EXTREME
SOUTHEAST KANSAS AND MUCH OF SOUTHWEST MISSOURI THIS AFTERNOON.  A
WARM FRONT EXTENDING FROM NORTHEAST KANSAS INTO SOUTHWEST
MISSOURI...WILL ACT AS A FOCUSING MECHANISM FOR SHOWER AND
THUNDERSTORM DEVELOPMENT.  THIS FEATURE IN CONJUNCTION WITH
CONTINUED AFTERNOON HEATING...WILL ALLOW STORMS TO QUICKLY BECOME
SEVERE...WITH HAIL UP TO TWO AND HALF INCHES IN DIAMETER AND
THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

CRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Camden

When
July 11, 5:10 PM CST
Where
Camden County, 5 mi E of Branch
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -92.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376071.